Edmonton

Edmonton woman warns of henna tattoo risks after serious allergic reaction

An Edmonton woman is warning about the safety risks of henna tattoos after she suffered a serious skin allergy.

Health Canada has warnings about safety concerns with black henna on its website

The black marks on Chantal Londji Dang's arm show the remnants of a henna tattoo she says caused a serious allergic reaction. (Chantal Londji Dang)

An Edmonton woman who got a henna tattoo this summer is warning about the dangers after she had a serious allergic reaction that left her skin discoloured.

In early August, Chantal Londji Dang visited Edmonton's Heritage Festival, where a woman in one pavilion offered her a henna tattoo, a traditional type of body art created with a non-permanent ink.

"Naively, I accepted," Londji Dang said. "I let her do it, and I even let her choose the pattern."

Since henna tattoos are temporary, Londji Dang said, she didn't expect much of a safety risk.

"It's made from a plant, so it's natural," she said. "I did not ask myself questions."

But hours after the design was drawn on her arms, she knew something was wrong.

"I started to have itching, tingling and swelling that [looked like] burns," she said.

She consulted a doctor, who confirmed she had an allergy. Her body's reaction was so severe that prescribed medications did not reduce the inflammation, she said.
Chantal Londji Dang says she was unaware of the safety risks associated with black henna tattoos before she got one this summer. (Radio-Canada)

Health Canada warning

Health Canada has warnings about safety concerns with black henna on its website.

Natural henna is a greenish powder that takes on an orange hue while drying on the skin. To become black, henna is sometimes mixed with a dye containing the chemical paraphenylenediamine, or PPD. 

Health Canada warns that cosmetic products containing PPD that are put directly on the skin — such as temporary tattoos — can cause serious allergic reactions.

Consumers are urged to ask tattoo artists about the composition of the henna. In the absence of a label that lists ingredients, it is not recommended to get a tattoo.

Dr. Barry Lycka, an Edmonton dermatologist, said an allergic reaction on the skin caused by dye or ink can cause post-inflammatory hyper-pigmentation that could last for years.

"It's better to stay away from it," Lycka said. "If you know it's going to be a problem, why even go there?"

Londji Dang said she hopes the marks will eventually disappeared and her skin will return to its normal colour.

@Travismcewancbc

Travis.mcewan@cbc.ca